Utah, 2019

Winter Storm and Winter Weather in Utah, December 24 to 25, 2019

December 24 to 25, 2019 · NWS GJT · 3 events in 3 counties and zones

Embedded shortwaves in the southwesterly flow produced moderate to heavy snow across the mountains of eastern Utah. Winds gusted up to 45 MPH at times.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Embedded shortwaves in the southwesterly flow produced moderate to heavy snow across the mountains of eastern Utah. Winds gusted up to 45 MPH at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 23, 10:41 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Dec 23, 10:41 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1041 PM MST Mon Dec 23 2019

.SHORT TERM...(Tonight through Tuesday night)
Issued at 307 PM MST Mon Dec 23 2019

Dense cloud cover in strengthening southwest flow aloft have
knocked temps back a few degrees at most locations this compared
to readings 24 hours ago. A weak ripple in this flow may kick off
a few rain/snow showers this evening across southeast Utah and
southwest Colorado, but this is not the main event that we've been
waiting for. That arrives later tonight and Tuesday as a series of
fast moving shrtwvs kick out of the base of a digging longwave
trough over the Western CONUS.

Pacific moisture heading onshore has brought rain/snow to much of
SOCAL with rain falling in Vegas this afternoon. All positive
signs for this incoming storm system that promises to bring a
White Christmas to much of the forecast area. Wish we could say
everyone will get in on this, but temperatures will be messing
with snow levels, at least early on, so we shall see. Rain/Snow
is expected to develop in earnest across SE Utah late tonight and
persist through Tuesday.

By midday Tuesday, we see some movement of the upper level jet as
more energy dropping along the west coast helps kick things
along. This will release at least two significant waves with one
sweeping through Tuesday afternoon/evening lifting northeast
across the forecast area with the second arriving Christmas
morning. This will be the prime period for heavy snowfall across
the La Sals, Abajos and Southern San Juans. Persistent, moist,
southerly flow will also allow a cold rain to develop across the
lower valleys in southwest Colorado. Soundings suggest enough
cooling will occur to allow a switch over to snow by sunset on
Christmas Eve. Snow is expected to continue through the overnight
hours as it spreads northward into the central and northern zones.
Have expanded the winter highlights into the southern valleys and
up into the Grand Mesa area east of Grand Junction where snowfall
amounts will be enhanced by a second, weaker jet that will be
lifting out late Tuesday night. Have also nudged snowfall amounts
up a tad across the southern San Juans with adjustment to snow
ratios based on expected temps.

Grand Junction and Moab are both on the edge of the rain/snow line
Tuesday night, but again, soundings support a flip, so maybe an
inch or so in these valleys in time for Christmas morning.

.LONG TERM...(Wednesday through Monday)
Issued at 307 PM MST Mon Dec 23 2019

Cool to cold and unsettled WSW flow aloft will start off this
period with snow showers continuing off and on throughout
Christmas Day. Models then swing another stronger wave up across
northern Arizona and through the Four Corners, bringing another
round of precipitation. Amounts look lighter with this system, but
could result in some manipulation of current highlights is we
don't get a significant break between systems. Drier weather is
expected on Thursday with another strong and deep low digging
toward the Baja California region. This is the next system to
watch as it bottoms out and heads eastward on Friday. Again, deep
and moist southerly flow will bring precipitation northward into
our southern zones Friday afternoon and evening. A little
concerned that this system may be too far south to bring
significant impacts, so will just monitor for now and make more
adjustments as the picture clears up. Cold northerly flow holds
moves in on Saturday with scattered snow showers over the high
northern and central mountains. Then things shut down but remain
cool for the Sunday and Monday timeframe.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1034 PM MST Mon Dec 23 2019

Mid to high level clouds will continue to spread across the region
tonight. Precipitation will likely develop overnight across the
Four Corners region, and drift northeast. Expect showers to be
scattered in nature tonight and increase in coverage across
eastern Utah and western Colorado Tuesday morning. Another push of
moisture is anticipated to enter eastern Utah, then spread into
western Colorado Tuesday afternoon and carry into the evening.
Expect ILS breakpoints to be met at higher terrain sites,
especially in areas of showers.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 6 PM Tuesday to midnight MST
     Wednesday night for COZ009-017-018.

     Winter Weather Advisory from noon Tuesday to 6 PM MST Wednesday
     for COZ019.

     Winter Weather Advisory from 6 PM Tuesday to 6 PM MST Wednesday
     for COZ021>023.

UT...Winter Weather Advisory until 6 AM MST Wednesday for UTZ028.

&&

SHORT TERM...JDC
LONG TERM...JDC
AVIATION...TGJT
Hazardous weather outlook, Dec 23, 4:38 AM MST, 20 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
438 AM MST Mon Dec 23 2019

COZ001>014-017>023-UTZ022>025-027>029-241300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
438 AM MST Mon Dec 23 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected today. Snow showers will develop
over the southern mountains tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers of snow and rain return for Christmas Eve and Christmas
Day with activity lingering through Thursday. Accumulating snow
is expected for the southern and central mountains with lesser
amounts further north. Many valley locations will see light snow
accumulations with some higher amounts possible in the southern
valleys.

Unsettled flow will keep periodic snow showers in the forecast for
the mountains through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, La Sal & Abajo Mountains

When
December 24, 1:00 AM MST to December 25, 3:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
COOP Observer
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 23 to 27 inches of snow fell across the Abajo Mountains with 4 to 9 inches in the La Sals. The Cooperative Observer in Monticello measured 10 inches of snow. Winds gusted up to 45 MPH at times.

Winter Weather, Eastern Uinta Mountains

When
December 24, 4:00 AM MST to December 25, 9:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 6 to 8 inches of snow fell across the area.

Winter Weather, Tavaputs Plateau

When
December 24, 2:00 PM MST to December 25, 11:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

An estimated 9 inches of snow fell at the East Willow Creek SNOTEL site.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 862120, 862121, 862122.